Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 16, 2025, 8:29 AM EST for 8 counties in South Carolina. It was in force for 76 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2025, 8:29 AM EST (13:29 UTC)
- Expired
- Feb 16, 2025, 9:45 AM EST
- In force
- 76 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 8:35 AM EST | TSTM WND DMG | Bishopville, SC | Lee County dispatch reported DoT in route to downed trees in Bishopville. Time Estimated by radar. |
| Feb 16, 8:37 AM EST | TSTM WND DMG | 3 Nne Dalzell, SC | Sumter dispatch reported trees down on Black River Rd northeast of Dalzell. Time estimated by radar. |
| Feb 16, 8:45 AM EST | TSTM WND DMG | Oakland, SC | Sumter dispatch reported trees down on Peach Orchard Rd at Oakcrest Rd. Time estimated by radar. |
| Feb 16, 9:05 AM EST | TSTM WND DMG | 2 N Mulberry, SC | Sumter dispatch reported trees down on US 15 at Brewington Rd. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS52 KCAE 161329
SVRCAE
SCC009-011-017-027-061-075-079-085-161445-
/O.NEW.KCAE.SV.W.0006.250216T1329Z-250216T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
829 AM EST Sun Feb 16 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
Southeastern Barnwell County in central South Carolina...
Bamberg County in central South Carolina...
Sumter County in central South Carolina...
Orangeburg County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 945 AM EST.
* At 827 AM EST, severe thunderstorms were located along a line
extending from near Bishopville to near Ulmer, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Numerous reports of downed trees from trained weather
spotters.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Sumter, Orangeburg, Manning, Bamberg, Denmark, Bishopville, South
Sumter, Shaw Air Base, McEntire Air Base, Brookdale, St. Matthews,
Holly Hill, Branchville, Summerton, Bowman, Eastover, Elloree,
Oakland, Santee State Park, and Mulberry.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 109 and 125.
Interstate 26 between mile markers 131 and 169.
Interstate 95 between mile markers 85 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3377 7999 3350 8010 3345 8022 3330 8025
3326 8043 3333 8051 3313 8089 3306 8090
3310 8094 3303 8108 3312 8119 3311 8134
3376 8093 3387 8091 3437 8018 3423 8011
3415 8015 3400 7990 3395 7998 3388 7988
TIME...MOT...LOC 1327Z 290DEG 39KT 3429 8022 3309 8127
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
MG1 follow-up statement
984
WWUS52 KCAE 161429
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
929 AM EST Sun Feb 16 2025
SCC009-011-017-061-079-161438-
/O.CAN.KCAE.SV.W.0006.000000T0000Z-250216T1445Z/
Lee SC-Calhoun SC-Barnwell SC-Bamberg SC-Richland SC-
929 AM EST Sun Feb 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR LEE...CALHOUN...SOUTHEASTERN
BARNWELL...BAMBERG AND SOUTHEASTERN RICHLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3377 7999 3350 8010 3350 8012 3348 8014
3345 8022 3330 8025 3326 8043 3333 8051
3405 8000 3400 7990 3395 7998 3388 7994
3389 7989 3388 7988
TIME...MOT...LOC 1428Z 290DEG 39KT 3406 7949 3287 8054
$$
SCC027-075-085-161445-
/O.CON.KCAE.SV.W.0006.000000T0000Z-250216T1445Z/
Clarendon SC-Sumter SC-Orangeburg SC-
929 AM EST Sun Feb 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EST
FOR CLARENDON...EAST CENTRAL SUMTER AND SOUTHEASTERN ORANGEBURG
COUNTIES...
At 928 AM EST, severe thunderstorms were located along a line
extending from 6 miles northeast of Pamplico to near Round O, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Manning, Holly Hill, Woods Bay State Park, Santee Cooper Regional
Airport, Turbeville, Eutawville, Vance, Rocks Pond Campground and
Marina, Foreston, Eautaw Springs, Indian Bluff Recreation Park,
Gable, Davis Station, Blounts Landing, Mill Creek Marina and
Campground, and Shiloh.
This includes Interstate 95 between mile markers 112 and 115, and
between mile markers 119 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3377 7999 3350 8010 3350 8012 3348 8014
3345 8022 3330 8025 3326 8043 3333 8051
3405 8000 3400 7990 3395 7998 3388 7994
3389 7989 3388 7988
TIME...MOT...LOC 1428Z 290DEG 39KT 3406 7949 3287 8054
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 5:08 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 16, 5:08 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
508 AM EST Sun Feb 16 2025
.SYNOPSIS...
A strong cold front will move through the region this morning.
Widespread showers and isolated thunderstorms are expected along
and ahead of the front. Strong gusty winds are expected through
the day. The winds will slowly subside later tonight as the
pressure gradient relaxes. A cool and dry air mass will settle
over the area through Tuesday. A low pressure system will move
into the southeastern States mid-week with wintry precipitation
possible across the northern Midlands. A cold and dry air mass
will build into the area late week with below normal
temperatures continuing into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Cold front moves through the after sunrise.
- Line of showers and thunderstorms will move through from west
to east between 7am and noon.
- Windy conditions will linger through the afternoon behind the
front.
Early this morning: Wedge front continues to slowly move
north and west. Mild temperatures in the mid 60s will continue
east of this boundary, while much cooler temperatures in middle
40s to around 50 exist west of it. Temperatures will eventually
moderate in the western cwa as the boundary further erodes
early this morning ahead of an approaching cold front. Low-level
mixing has finally been able to erode much of the dense fog that
was across the area earlier, so have allowed the dense fog
advisory to expire.
Today and tonight: The strong cold front will be moving towards
the region this morning, with a prefrontal line of convection
moving into the western CSRA towards sunrise. This activity
will then rapidly track across the remainder of the forecast
area through noon. Instability along this front continues to be
very weak, but an extremely strong low-level jet of between
50-70 knots at 850 mb will produce a high amount of shear along
the cold front and preceding line of showers/isolated storms.
These winds will have a hard time mixing down ahead of the front
due to a weak low-level inversion, although even with that,
some increase in surface winds will occur with gusts also
increasing after sunrise. Higher probability of seeing these
stronger winds mixing down to the surface will occur in the
stronger showers and isolated storms as they move through
between 6 am and noon.
With the amount of shear along the front, can not entirely rule
out a few severe wind gusts or even an isolated tornado along
the line as it moves across the region this morning. With the
strong synoptic winds both in advance and then behind the front
today, a Wind Advisory will remain in effect starting at 5am to
cover the prefrontal gradient winds and cold advection behind
the line.
As for temperatures, readings should remain in the 60s over the
eastern cwa, while the western counties rise out of the 50s and
eventually into the 60s.
Behind the front, winds will shift out of the west and remain breezy
throughout the afternoon. Cold advection, relatively deep mixing,
and unidirectional shear should easily be able to mechanically mix
down 25-35 mph winds until early this evening. Winds will then
diminish after sunset, although gusts between 15-20 mph will
still be possible overnight. Temperatures tonight turn much
colder behind the cold front, with overnight lows in the low to
mid 30s expected.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key message(s):
-Drier with below average temperatures.
Cold advection lingers early Monday with temperatures below
average across the area. Limited spread in blended guidance
distribution for temperatures with highs generally in the low to
mid 50s with plenty of sunshine. HREF indicates a high
probability that PWATs remain at or below a quarter inch through
the day. Lows will dip to around freezing Monday night. Overall
flow is transitioning to more zonal for Tuesday with a
deepening trough in the western US leading to gradual moisture
increase. High clouds will likely increase through the day but
forecast soundings indicate low level moisture will remain
limited. Temperatures will be closer to average with highs in
the mid 50s north to low 60s southeast. Moisture will continue
to increase through Tuesday night, leading to milder lows
Tuesday night, mainly in the mid to upper 30s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):
-Potential for wintry weather midweek in the northernmost
portion of the forecast area.
-Colder than normal into next weekend.
Anomalously strong surface high pressure from Canada will push
into the Plains Wednesday with NAEFS mean indicating MSLP will
be around 1052mb, above the 99th climatological percentile. This
will lead to high pressure ridging along the lee side of the
Appalachians. Moisture will increase in southwest flow ahead of
a deepening trough and low pressure developing along the Gulf
and strengthening as it pushes into the Atlantic with strong
upper level divergence in the right entrance region of a jet
streak. This will lead to rain overspreading the area with
consensus categorical pops in blended guidance for multiple
days. What remains uncertain is the potential for winter
weather. Guidance continues to favor the highest potential for
winter precipitation north of I-20 and forecast soundings do
indicate that the cold layer will remain shallow, typical in a
CAD setup with warm advection at 850mb. Blended guidance does
continue to favor relatively high probability of measurable
freezing rain (greater than 0.01") but uncertainty as to the
impacts associated with freezing rain with still uncertainty
amongst the global models (and ensemble members). Probabilistic
winter storm severity index (WSSI) indicates around a 30
percent chance of minor impacts near the NC/SC border and this
would likely be generally on elevated surfaces with surface
temperatures marginally below freezing. Still a lot of details
to iron out with this system but higher confidence in cold
continuing into next weekend. EC EFI continues to show -0.7 to
-0.9 for temperatures through the end of the week indicating
anomalously cold late this week into the weekend.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A period of vfr conditions ahead of an approaching line of
showers and thunderstorms this morning.Significant wind shear
expected through this afternoon.
Fog and low clouds have finally lifted at all taf locations as
low-level mixing has begun ahead of the approaching cold front
from the west.
A prefrontal line of showers and thunderstorms exists ahead of
the cold front, and this will be moving into the CSRA sites of
ags/dnl between 11z-12z, then rapidly move eastward through
cae/cub, then ogb, before pushing into the coastal plain by
noon. There will be a period of significant rain, isolated
thunderstorms, along with mvfr conditions and strong gusty
winds as the front moves through each site this morning. Can not
rule out severe winds as this line of showers/storms moves
through either.
Vertical wind profiles showing very strong winds of 50+ kts at
2kft off the surface, and these strong winds aloft will remain
into the early afternoon as the front moves through. Have
continued with llws at all locations into the early afternoon,
then the jet will slowly weaken. However after noon, the surface
winds will be strong enough to drop llws, although very breezy
conditions will remain at the surface through sunset. In
addition, vfr conditions will return by early afternoon from
west to east.
EXTENDED AVIATION OUTLOOK...A approaching system on Wednesday
and Thursday will bring some precipitation and associated
restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 6 PM EST this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Wind Advisory until 6 PM EST this evening for GAZ040-063>065-
077.
&&In the hours before
Special weather statement, Feb 16, 7:16 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
716 AM EST Sun Feb 16 2025
SCZ016-022-115-116-161315-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
Kershaw SC-
716 AM EST Sun Feb 16 2025
...A strong thunderstorm will impact portions of Lancaster,
northwestern Chesterfield and northern Kershaw Counties through 815
AM EST...
At 716 AM EST, Doppler radar was tracking a strong thunderstorm over
Van Wyck, or 9 miles south of Indian Land, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Indian Land, Waxhaw, Pageland, Kershaw, Elgin, Heath
Springs, USC Lancaster, Irwin, Andrew Jackson State Park, Van Wyck,
Buford, Fishing Creek Reservoir, Jefferson, Arrowood Estates, Bell
Town Fire Station, Community of Almond Glen, Faith Christian School,
Carolina Commons Shopping Center, and Bear Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3507 8090 3493 8078 3482 8079 3481 8031
3462 8041 3456 8054 3454 8054 3455 8087
3465 8089 3470 8086 3479 8087 3483 8090
3484 8087 3490 8088 3493 8086 3501 8091
TIME...MOT...LOC 1216Z 261DEG 49KT 3486 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGLocal storm report, Feb 16, 7:38 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
738 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM Tstm Wnd Dmg 5 SE Silverstreet 34.17N 81.66W
02/16/2025 Newberry SC 911 Call Center
Newberry County Dispatch reported trees down
along George Loop.
0705 AM Tstm Wnd Dmg 6 WSW Blair 34.37N 81.49W
02/16/2025 Newberry SC 911 Call Center
Newberry County Dispatch reported trees down
at Mount Pleasant Rd and Mt Bethel Garmany
Rd.
&&
CRLLocal storm report, Feb 16, 7:41 AM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
741 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Tstm Wnd Gst 2 WSW Ballentine 34.11N 81.27W
02/16/2025 M58 MPH Richland SC Mesonet
Coast Guard Island RCWINDS site measured 58
mph gust.
&&
CRLLocal storm report, Feb 16, 7:51 AM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
751 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM Tstm Wnd Dmg 10 NW Lake Wateree SP 34.54N 81.00W
02/16/2025 Fairfield SC Law Enforcement
SC Highway Patrol reported tree down on I-77
south of Heritage Rd.
&&
CRLLocal storm report, Feb 16, 7:59 AM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
759 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM Tstm Wnd Dmg 1 SW Blythewood 34.21N 80.98W
02/16/2025 Richland SC Law Enforcement
SC Highway Patrol reported trees down along
I-77 south of Blythewood Rd.
&&
CRLLocal storm report, Feb 16, 8:13 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
813 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM Tstm Wnd Dmg 4 WSW Elgin 34.16N 80.86W
02/16/2025 Richland SC Trained Spotter
Spotter provided a video of downed flag pole
due to thunderstorm winds.
&&
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 10:41 PM EST | Dense Fog Advisory | CAE | Aiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 9 more | 6 hr |
| Feb 16, 6:01 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Feb 16, 6:36 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 54 min |
| Feb 16, 7:16 AM EST | Special Weather Statement | CAE | Lancaster | 59 min |
| Feb 16, 7:26 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more | 64 min |
| Feb 16, 7:30 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 60 min |
| Feb 16, 7:41 AM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.